CSN Login
Members Online: 14

Help with getting Xeloda down

aleftina
Posts: 102
Joined: Nov 2003

I am dreading the meals because I have to stuff the pills down with it. Is there anything to help it? Do you eat particular foods when you have to take it? Do you say anything to yourself that helps?

nanuk's picture
nanuk
Posts: 1363
Joined: Dec 2003

Tina: How about mixing a smoothie with your favorite ice cream, or..? to make the medicine go down..bud

aleftina
Posts: 102
Joined: Nov 2003

I will have to think about it, what do I like so much that I won't sticking the pills down with it, I should become more creative. Thanks, nanuk. (though I am staying as much as possible from anything sweet, that book "Beating cancer with nutrition" say sugar is cancer feeders, it scared me to death. It says not to eay any sugar or even berries by themsleves. But I am afraid to associate the food with the Xeloda like Kris said, you just start hating it after a while. I will have to think of something that helps it go down but something I won't miss if I start hating it. Thanks nanuk, you gave an idea.

KrisS
Posts: 232
Joined: Apr 2003

Tina-I don't take Xeloda with my meals, but about 30 minutes later, just so I don't associate them with eating. I figure the faster they go down the sooner it's over with, so I swallow all at once as fast as I can. I hate the aftertaste, so I hold my breath while swallowing, and exhale through my mouth to eliminate that.

Kris

aleftina
Posts: 102
Joined: Nov 2003

Kris, but is ssays: TAKE WITH FOOD! Are you sure you can take it 30 mins after the meal? Are you taking it with milk or a shake some sort?

pjenks57's picture
pjenks57
Posts: 112
Joined: Nov 2003

Hubby takes 4 in the AM and 4 in the pm. Dr. to cut to 3 & 4 BUT... He is to take within 30 minutes of a meal, not with and is NOT to have any dairy products as Doc says that dairy won't allow the chemo to work effectivly. He eats lots of crackers and some Sierra Mist soda (kinda warm) and lays down and goes to sleep to forget and deal with constant nausea! He can't find anything to help the constant sea-sickness feeling. Good luck and hang tough.

KrisS
Posts: 232
Joined: Apr 2003

The written instructions from the oncology pharmacy at the hospital that I recieved say "It is best to take this medicine with food or within 30 minutes after you have eaten. Swallow the tablet with water." I had not received anything about avoiding dairy products however.

I don't usually get a nauseous feeling after. I occasionally have taken lorazapam (Ativan) to reduce queasiness but that does make me a bit sleepy.

Best wishes,

Kris

aleftina
Posts: 102
Joined: Nov 2003

pjenks, no dairy??? That's the first time I hear about it. Can you imagine if this was true? Maybe that's the reason the chemo only works 40%? Maybe those people don't eat dairy? It sounds crazy, did this doctor gave any explanation for this extraodinary statement? It's just like my doctor said: No folic acid, but when I pressed him for explanation, it was fuzzy in his head, so I am taking it.

Kris, my bottle just says: take with food. My doctor also says I should take all medication with food. Is it easier to take it 30 minutes after the meal? How much Attivan do you take? It puts me to speep too, so I take campazene and attivan at night. I have an easier time in the morning than at dinner, maybe it's because of the attivan. I take at lest 1 mg before I go to bed, and sometimes get up in the middle of the night and take another 0.25 once or twice. So in the daytime I can only take 0.5, the doctor said it's best not to take over 2.0 mg per day, only if necessary, which I haven't.

KrisS
Posts: 232
Joined: Apr 2003

Tina-When I saw the instructions and was just starting chemo, I asked the pharmacist in the oncology department the reason for taking it with food since I was afraid I would not be able to eat much. He said food stimulated acid production in the stomach which aided absorption. He also said having food in the stomach would be less irritating, but the stomach doesn't empty instantly. My instructions also said to let them know if you were on any antiacid. I am on Prevacid twice daily and the pharmacist told me to take it an hour or so after the Xeloda.

I figure that if it was not getting absorbed, I would not have any side effects, and in fact I have a moderate degree of hand foot syndrome. In fact my dose of Xeloda had to be reduced from 4500 to 4000 mg/day because I developed blisters on my feet.

I don't take compazine at all because it makes me so sleepy. Since I am on Emend, I have taken very little Ativan, but when I do, 0.5 mg to 0.25 mg does the trick.

Kris

vcavanagh
Posts: 86
Joined: Dec 2002

Hello Al.,
Taking Xeloda with food is to try and prevent nausea or vomiting. The food acts as a buffer. So taking it after food is also O.K. If the taste of any tablet is nasty, some people coat them with something like butter or spread, which quickly melts away.
Bon appetit and blessings,
Vincent.

aleftina
Posts: 102
Joined: Nov 2003

So the food is a buffer even if you take it afterwords? I am worried it will sit on top of it and start desolving and I'll get sick, but I will give it a try. What do I have to lose? Some Xeloda? Haha Thanks everybody for the ideas.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network